CORPUS CHRISTI, Texas (AP) - A Corpus Christi hospital says 14
babies in its neonatal intensive care unit received overdoses of
the pediatric version of the blood thinner Heparin.
Christus Spohn Hospital South CEO Bruce Holstein says the error
in the dosage of the medicine -- used to flush intravenous lines to
prevent blood clots from forming -- was discovered Sunday night by
hospital nurses. He says the nurses noticed abnormalities in lab
The Corpus Christi Caller-Times reports the hospital
discontinued using Heparin immediately and gave newborns who needed
it different medications.
It was unclear how much over the recommended dose was given to
the 14 patients. Holstein says there's a standard dose for
Pharmacy operations were halted temporarily yesterday. He said
the error was believed to have happened in the pharmacy when the
medicine was mixed.
Officials said two babies have been released since the discovery
was made and the others are being monitored carefully. Holstein
said the babies' reactions to the overdoses varied, and he did not
know details about effects.
Holstein said hospital staff would report the incident to the
Joint Commission on Accreditation of Healthcare Organizations, an
independent, nonprofit agency that accredits and certifies more
than 15,000 hospitals in the United States.
(Copyright 2008 by The Associated Press. All Rights Reserved.)
Viewers with disabilities can get assistance accessing this station's FCC Public Inspection File by contacting the station with the information listed below. Questions or concerns relating to the accessibility of the FCC's online public file system should be directed to the FCC at 888-225-5322, 888-835-5322 (TTY), or firstname.lastname@example.org.